MAUDE Adverse Event Report: CODMAN AND SHURTLEFF, INC OG TDL CMPLX FILL COIL 6X20; NEUROVASCULAR EMBOLIZATION DEVICE

CODMAN AND SHURTLEFF, INC OG TDL CMPLX FILL COIL 6X20; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number 640CF0620
Medical Device Problem Code Stretched (1601)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/18/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint #: (b)(4).Information regarding patient age/date of birth, gender, weight, height, medical history, race, and ethnicity was not provided.Procode: krd/hcg.Initial reporter: the customer contact information, including phone, fax, and e-mail address, was not reported.The product is available for evaluation and testing; however, it has not been received to date (which is indicated as "other").A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.No non-conformances related to the reported complaint condition were identified.Additional information will be submitted within 30 days of receipt.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.
 
Event or Problem Description
As reported by a healthcare professional, during a coil embolization of a 6.6mm x 8mm irregular-shaped right internal carotid artery aneurysm, the 6mm x 20cm orbit galaxy tdl complex fill (640cf0620/30096538) coil became stuck when it reached 2/3 of the unspecified microcatheter body/shaft.The physician did not observe any ¿wrinkle¿ on x-ray, so the physician pulled it back and re-advanced but without success.The physician withdrew the coil from the microcatheter and discovered that the embolic coil had stretched.The procedure was completed with no report of patient consequence.The event did not result in a loss of cerebral target position.The procedural delay was not considered clinically significant.The device was stored and handled according to the instructions for use (ifu).It was reported that the procedure was conducted in accordance with the ifu and an adequate and continuous flush was maintained through the microcatheter.The embolic coil was still attached to the coil delivery system when removed from the patient.The cause of the event is not known or suspected; however, it was reported that the user had applied undue force when handling the devices.There were no kinks in the microcatheter or evidence of physical material within the microcatheter that may have contributed to the event.The coil had not exited or deployed from the microcatheter.The device will be returned for evaluation.No further information could be obtained.
 
Additional Manufacturer Narrative
Product complaint (b)(4).The purpose of this mdr submission is to report that the product has been returned for evaluation and testing; however, the engineering evaluation has not been completed.Additional information will be submitted within 30 days of receipt.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).[complaint conclusion]: as reported by a healthcare professional, during a coil embolization of a 6.6mm x 8mm irregular-shaped right internal carotid artery aneurysm, the 6mm x 20cm orbit galaxy tdl complex fill (640cf0620/30096538) coil became stuck when it reached 2/3 of the unspecified microcatheter body/shaft.The physician did not observe any ¿wrinkle¿ on x-ray, so the physician pulled it back and re-advanced but without success.The physician withdrew the coil from the microcatheter and discovered that the embolic coil had stretched.The procedure was completed with no report of patient consequence.The event did not result in a loss of cerebral target position.The procedural delay was not considered clinically significant.The device was stored and handled according to the instructions for use (ifu).It was reported that the procedure was conducted in accordance with the ifu and an adequate and continuous flush was maintained through the microcatheter.The cause of the event is not known or suspected; however, it was reported that the user had applied undue force when handling the devices.There were no kinks in the microcatheter or evidence of physical material within the microcatheter that may have contributed to the event.The coil had not exited or deployed from the microcatheter and the coil was still attached to the coil delivery system when removed from the patient.No further information could be obtained.A non-sterile 6mm x 20cm orbit galaxy tdl complex fill was received coiled inside of a pouch.Visual inspection was performed on the device.The hub of the delivery tube was found undamaged.The hypotube was found kinked at 0.3cm, 28cm, and 95.5cm from its proximal end.The introducer was found zipped and undamaged.The device was then examined under a microscope.The support coil was seen undamaged inside of the introducer.The gripper was seen kinked inside of the introducer.The embolic coil was seen stretched inside of the introducer.Advancement through a lab sample microcatheter could not be tested since the hypotube was received kinked.A manufacturing record evaluation was performed for the finished device 30096538 number, and no non-conformances related to the reported complaint condition were identified.The customer report that the device became stuck during advancement could not be evaluated due to the kinked condition of the hypotube.The customer report of coil unraveled/stretched was confirmed during microscopic inspection.The exact circumstances surrounding the observed damage to the hypotube and embolic coil cannot be determined based on the condition of the returned device; however, kinking of the hypotube and stretching of the embolic coil are indicative of the application of excessive force, possibly in an attempt to overcome the reported resistance.The event description confirms that the user applied undue force when handling the device.100% of devices are inspected for damage at final inspection.Thus, it is very unlikely that the device left the manufacturing facility with the observed damage.Neither the analysis nor the mre suggests that the failure reported could be related to the manufacturing process.Functional testing could not be performed to determine potential root causes of the event due to the condition of the returned device.In addition, without the return of the concomitant microcatheter, the cause of the reported event cannot be determined.Impeded in microcatheter and coil unraveling/stretching are known potential product issues associated with the use of the device.The ifu contains several cautions relating to this situation, including instructions for troubleshooting the situation should it be encountered during use.Assignment of root cause for the event remains speculative and inconclusive, based on the information provided and the evidence presented by the returned device; however, it is possible that circumstances of the procedure may have contributed to the reported failure and damages noted to the returned system.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.

Brand Name
OG TDL CMPLX FILL COIL 6X20
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
CODMAN AND SHURTLEFF, INC
325 paramount dr
raynham MA 02767
MDR Report Key8511170
Report Number1226348-2019-00887
Device Sequence Number13861552
Product Code KRD
UDI-Device Identifier10886704030348
UDI-Public10886704030348
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K093973
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2020
Device Catalogue Number640CF0620
Device Lot Number30096538
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/17/2019
Initial Date Received by Manufacturer 03/22/2019
Supplement Date Received by Manufacturer04/17/2019
06/17/2019
Initial Report FDA Received Date04/12/2019
Supplement Report FDA Received Date04/29/2019
06/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1